New York, 2011

Hail and Damaging Winds in New York, May 26, 2011

May 26, 2011 · NWS BTV · 13 events in 4 counties and zones

A surface low as well as upper atmospheric energy traveled along a quasi-stationary boundary across northern New York during the afternoon of May 26th. The air mass ahead of this boundary was moderately unstable and the combination lead to numerous severe thunderstorms with reports of damaging winds and large hail across northern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface low as well as upper atmospheric energy traveled along a quasi-stationary boundary across northern New York during the afternoon of May 26th. The air mass ahead of this boundary was moderately unstable and the combination lead to numerous severe thunderstorms with reports of damaging winds and large hail across northern New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 26, 9:32 AM EST, 53 minutes earlier.

Area forecast discussion, May 26, 9:32 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1032 AM EDT THU MAY 26 2011

.SYNOPSIS...
ACTIVE WEATHER IS EXPECTED ACROSS MUCH OF THE NORTH COUNTRY THROUGH
SATURDAY...WITH STRONG TO POSSIBLY SEVERE THUNDERSTORMS...AND LOCALLY
HEAVY RAINFALL. THE THREAT FOR SHOWERS CONTINUES SATURDAY NIGHT
INTO SUNDAY...BEFORE HIGH PRESSURE RETURNS TO THE REGION FOR THE
START OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1032 AM EDT THURSDAY...COMPOSITE ANALYSIS SHOWS THREAT FOR
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
NORTHERN NEW YORK AND THE NORTHERN AND CENTRAL SECTIONS OF
VERMONT. AXIS OF INSTABILITY WILL DEVELOP NORTHWARD INTO THE
NORTHERN ADIRONDACKS AND NORTHWEST VERMONT THIS AFTERNOON EAST OF
PRONOUNCED CLOUD SHIELD. AT THE SAME TIME...DEEP LAYER SHEAR WILL
DEVELOP OVER NORTHERN NEW YORK AND SUPPORT FAVORABLE CONDITIONS
FOR STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHERN NEW YORK THIS
AFTERNOON AND LATE DAY/EVENING FOR NORTHERN AND CENTRAL VERMONT.
EXPECT DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY DOWNPOURS.
HAVE ALSO ISSUED A FLASH FLOOD WARNING FOR THE SAME AREA AS STORMS
WILL HAVE THE POTENTIAL TO PRODUCE 1 TO 2 INCHES OF RAIN IN A VERY
SHORT PERIOD OF TIME. SECOND ROUND OF STORMS LATER TONIGHT COULD
ALSO ENHANCE THE FLOOD POTENTIAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
AS OF 451 AM EDT THURSDAY...AFOREMENTIONED COLD FRONT CONTINUES TO
SLOWLY SAG SOUTH ACROSS THE NORTH COUNTRY TONIGHT...WITH THE
THREAT FOR STRONG STORMS CONTINUING AT LEAST THROUGH MIDNIGHT...THEN
WEAKENING THROUGH THE REMAINDER OF THE NIGHT WITH THE LOSS OF
SURFACE HEATING. THE POTENTIAL EXISTS AGAIN ON FRIDAY FOR
CONVECTIVE DEVELOPMENT AS THE FRONTAL BOUNDARY IS SLOW TO MOVE
THROUGH THE REGION. STILL A LOT OF QUESTIONS AS TO THE LOCATION OF
THE BOUNDARY...WITH MID-RANGE MODELS DIFFERING A BIT FROM NORTH TO
SOUTH. A LARGE FACTOR IN THE LOCATION OF THE BOUNDARY WILL LIKELY
BE WHATEVER STORMS DEVELOP THIS AFTERNOON...WHICH MAY COOL THE
BOUNDARY LAYER OVER THE REGION ENOUGH TO KEEP THE BEST INSTABILITY
SOUTH OF THE REGION. AT THIS TIME...HAVE GONE WITH A BLEND OF
SOLUTIONS KEEPING THE MAIN THREAT FOR STORMS ACROSS CENTRAL AND
SOUTHERN PORTIONS OF THE REGION...WITH LESSER CHANCES AND COOLER
AIR NORTH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 339 AM EDT THURSDAY...UPR TROUGH EXPECTED TO SHEAR NEWD
ACROSS OUR REGION FRIDAY NIGHT OVER REMNANT FRONTAL ZONE AND NARROW
DEEP-LAYER MOISTURE AXIS WILL MAINTAIN LIKELY POPS FOR SHOWERS AND
PERHAPS A FEW THUNDERSTORMS...ESPECIALLY BEFORE MIDNIGHT. PW
VALUES REMAIN NEAR 1.5 INCHES...SO A FEW HEAVY DOWNPOURS WILL
REMAIN POSSIBLE FRIDAY NIGHT WITH ANY CONVECTIVE STORMS. WITH
GENERALLY OVERCAST CONDITIONS...SOUTH WINDS...AND MOIST
CONDITIONS...LOW TEMPS SHOULD BE FAIRLY UNIFORM ACROSS THE NORTH
COUNTRY AND MAINLY IN THE UPR 50S TO LWR 60S. BNDRY RETREATS NWD
AS A WARM FRONT SATURDAY WITH NORTH COUNTRY GENERALLY IN THE WARM
SECTOR AND SW FLOW IN THE 700-500MB LAYER. SHOULD BE THE START OF
A WARMING TREND WITH HIGHS IN THE UPR 70S TO LOWER 80S. THAT
SAID...WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORM
ACTIVITY WITH DAYTIME HEATING. THIS IS SUPPORTED BY 21Z SREF/SPC
CALIBRATED TSTM PROBS OF AROUND 40 PERCENT BETWEEN 18-21Z
SATURDAY. DAYTIME WINDS SATURDAY WILL GENERALLY BE FROM THE S-SW
AT 10-15 MPH AND DEWPOINTS WILL BE RELATIVELY HIGH IN THE LOW TO
PERHAPS MID 60S.

A MAJOR PATTERN CHANGE IS EXPECTED TO TAKE PLACE SUNDAY THROUGH
TUESDAY NEXT WEEK AS A DEEP-LAYER RIDGE BUILDS NEWD FROM THE GULF
COAST ALL THE WAY INTO NEW ENGLAND. THIS WILL REPRESENT A
TRANSITION TOWARD HOT AND HUMID WEATHER CONDITIONS. AIR MASS
SUPPORTS TEMPERATURES WELL INTO THE 80S. LOW 90S CAN/T BE RULED OUT
FOR THE WARMER VALLEY LOCATIONS ESPECIALLY FOR TUESDAY WITH 00Z GFS
INDICATING 850MB TEMPS +18 TO +20C...AND ECMWF +20C TO +22C. HAVE
NOTED IN THE PAST A SLIGHT WARM BIAS IN ECMWF TEMPS IN SIMILAR
SITUATIONS...SO WOULD TEND TO LEAN TOWARD GFS 850MB TEMPERATURES.
COULD BE A FEW SHOWERS SUNDAY...BUT THEREAFTER STRONG MID-LEVEL
SUBSIDENCE SHOULD KEEP SUN NIGHT THRU TUESDAY DRY.

RIDGE FLATTENS TUESDAY NIGHT INTO WEDNESDAY IN RESPONSE TO
A PROGRESSIVE SHORTWAVE TROUGH AND PASSAGE OF ATTENDANT SFC COLD
FRONT. THIS WILL BRING PERIOD OF POSSIBLE SHOWER/ISOLD TSTM ACTIVITY
TUESDAY NIGHT/EARLY WEDNESDAY. MAY ALSO SEE SOME GUSTY WEST WINDS TO
35 MPH AFTER FROPA BASED ON CURRENT INDICATIONS. SEEING SOME
DIFFERENCE IN THE STRENGTH AND TIMING OF THE FRONT...WHICH WOULD
AFFECT TEMPS WEDNESDAY/THURSDAY. THE 00Z GFS INDICATES A RATHER
STRONG COLD FRONT WITH 850MB TEMPS DROPPING TO +3 TO +4C LATE
WEDNESDAY AND THURSDAY. 00Z ECMWF IS SLOWER WITH FRONTAL PASSAGE
WEDNESDAY...BUT DOES ALSO INDICATE A SIGNIFICANT COOL DOWN BY
THURSDAY WITH SIMILAR 850MB TEMPERATURES. WILL INDICATE HIGHS BACK
INTO THE 70S FOR WEDNESDAY AND MAY ONLY SEE 60S FOR THURSDAY.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
THROUGH 12Z FRIDAY...MAINLY VFR CONDITIONS EXPECTED OVER THE NEXT
6 HOURS AS WARM FRONTAL PRECIP OVERNIGHT HAS EXITED THE REGION AND
WE'LL BE IN THE CALM BEFORE THE STORM. MAIN AVIATION ISSUE
THEREAFTER WILL BE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
AROUND AND AFTER 18Z. HARD TO NAIL DOWN EXACT TIMING AND IMPACTS AT
THIS JUNCTURE SO HAVE JUST MENTIONED VCTS AND CB'S FOR NOW. SHOULD
BE ABLE TO BETTER DEFINE TERMINAL IMPACTS CLOSER TO THE 18Z TAFS
AS THE DAY UNFOLDS. DO EXPECT TO EVENTUALLY SEE SOME SHRA AND TSRA
THIS AFTERNOON AND EVENING...LOCALLY LOWER CIGS/VSBY TO MVFR/IFR
AT TIMES. PRECIPITATION DIMINISHES OVERNIGHT...AND SO DO THE WINDS.
LIGHT WINDS COMBINED WITH A VERY MOIST AIRMASS WILL SET THE STAGE
FOR LOW CIGS AND FOG DEVELOPMENT OVERNIGHT. LIKELY TO SEE IFR TO
MVFR CONDITIONS AFTER MIDNIGHT...LOCALLY DOWN TO VLIFR AT KMPV/KSLK.

OUTLOOK 12Z FRIDAY THROUGH MONDAY...
12Z FRIDAY THROUGH 15Z FRIDAY...LOW CIGS/VSBY BURNING OFF AFTER
SUNRISE...OTHERWISE VFR.
15Z FRIDAY THROUGH 06Z SATURDAY...SHOWERS AND THUNDERSTORM
REDEVELOPING...LIKELY REDUCING CIGS/VSBY TO MVFR/IFR AT TIMES.
06Z SATURDAY THROUGH MONDAY...MAINLY VFR WITH SCATTERED SHOWERS
POSSIBLE.

&&

.HYDROLOGY...
AS OF 450 AM EDT THURSDAY...THE THREAT FOR LOCALIZED HEAVY
RAINFALL FROM STRONG THUNDERSTORMS WILL BE INCREASING THIS
AFTERNOON AND EVENING...AND AGAIN ON FRIDAY. STRONGER STORMS WILL
BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAINFALL IN A SHORT
PERIOD OF TIME...WHICH COMBINED WITH ALREADY SATURATED GROUND
CONDITIONS WILL POSE A THREAT FOR FLASH FLOODING AND RAPID RISES
ON SMALLER STREAMS AND RIVERS. THE FOCUS TODAY WILL BE ACROSS THE
NORTHERN ADIRONDACKS...SHIFTING EASTWARD TONIGHT INTO FRIDAY.
GIVEN THE CONVECTIVE NATURE OF THE PRECIP...THE EXACT TIMING AND
LOCATION OF THE HEAVIEST RAINFALL AMOUNTS IS DIFFICULT TO
FORECAST AT THIS TIME. PLEASE STAY TUNED FOR ADDITIONAL
DISCUSSIONS AND STATEMENTS ON THIS UPCOMING WEATHER EVENT.

&&

.MARINE...
AS OF 345 AM EDT THURSDAY...WINDS WILL BECOME A MAJOR FACTOR ON LAKE
CHAMPLAIN TODAY AND A LAKE WIND ADVISORY IS IN EFFECT. SOUTH WINDS
WILL INCREASE INTO THE 20 TO 30 KNOT RANGE THIS MORNING WITH WAVES
BUILDING INTO THE 3 TO 5 FOOT RANGE. SEICHE EFFECTS FROM THE WIND
WILL CAUSE THE LAKE LEVEL TO RISE TO NEAR 102.7 FEET ACROSS THE
NORTHERN HALF OF THE LAKE THURSDAY...WITH SOME EROSION TO SOUTH
FACING SHORELINES. WINDS WILL SUBSIDE SOME BY LATE AFTN /15-25
KNOTS/...THEN BECOME NORTH THIS EVENING INTO THURSDAY NIGHT WITH
PASSAGE OF A COLD FRONT FROM NORTH TO SOUTH ACROSS LAKE CHAMPLAIN.
NORTH WINDS AROUND 10 KNOTS ARE EXPECTED FOR FRIDAY.

FOR BOATERS MANY HAZARDS STILL EXIST. BREAKWATER AND OTHER ROCKS
OR OBSTRUCTIONS TO NAVIGATION MAY BE OBSCURED BY THE HIGH WATER
LEVELS ON THE LAKE. IN ADDITION...PLENTY OF DEBRIS REMAIN IN THE
LAKE...ESPECIALLY NEAR RIVER MOUTHS. LASTLY...THE NEAR-SHORE LAKE
TEMPERATURES HAVE ONLY WARMED TO AROUND 50 DEGREES...WHICH COULD
LEAD TO POTENTIAL HYPOTHERMIC CONDITIONS IF ONE WERE TO FALL INTO
THE WATER. DUE TO THE ABOVE FACTORS...RECREATIONAL BOATING IS
DISCOURAGED AT THIS TIME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY
     MORNING FOR VTZ001>009-016>018.
NY...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY
     MORNING FOR NYZ026>031-034-035-087.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...LAHIFF
LONG TERM...BANACOS
AVIATION...LAHIFF
HYDROLOGY...WFO BTV
MARINE...WFO BTV
Hazardous weather outlook, May 26, 9:12 AM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1012 AM EDT THU MAY 26 2011

NYZ026>031-034-035-087-VTZ001>009-016>018-271415-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-
1012 AM EDT THU MAY 26 2011

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE SAINT
LAWRENCE VALLEY AND NORTHERN ADIRONDACK MOUNTAINS OF NEW YORK BY
EARLY THIS AFTERNOON...AND MOVE INTO THE CHAMPLAIN VALLEY AND NORTHERN
VERMONT BY MID TO LATE AFTERNOON.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
GREATER THAN 70 MPH...LARGE HAIL...DANGEROUS LIGHTNING...AND VERY
HEAVY RAINFALL. AN ISOLATED TORNADO COULD BE POSSIBLE IN A FEW OF
THE STRONGER STORMS.

A FLASH FLOOD WATCH IS ALSO IN EFFECT THIS AFTERNOON AND TONIGHT
AS ANY THUNDERSTORMS OVER NORTHERN NEW YORK AND THE NORTHERN AND
CENTRAL SECTIONS OF VERMONT WILL HAVE THE POTENTIAL TO PRODUCE 1
TO 2 INCHES OF RAIN IN A VERY SHORT PERIOD OF TIME. THIS WOULD
LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP DURING THE
DAY FRIDAY. THE GREATEST THREAT OF SEVERE STORMS WILL SHIFT
SOUTHWARD TO INCLUDE CENTRAL AND SOUTH-CENTRAL VERMONT ON FRIDAY.
LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS REMAINS POSSIBLE...AND
ANY PERSISTENT AREAS OF HEAVY RAIN MAY CREATE A FLASH FLOOD THREAT
FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VTZ010>012-019-271415-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
1012 AM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLY TOWARD EVENING AND ANY STORMS WOULD
HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...HAIL...AND VERY
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP DURING THE
DAY FRIDAY. THE GREATEST THREAT OF SEVERE STORMS WILL SHIFT
SOUTHWARD TO INCLUDE CENTRAL AND SOUTH-CENTRAL VERMONT ON FRIDAY.
LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS REMAINS POSSIBLE...AND
ANY PERSISTENT AREAS OF HEAVY RAIN MAY CREATE A FLASH FLOOD THREAT
FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

EVENSON

In the hours before

Special weather statement, May 26, 8:59 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
959 AM EDT THU MAY 26 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-262000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
959 AM EDT THU MAY 26 2011

...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON...

SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE SAINT
LAWRENCE VALLEY AND NORTHERN ADIRONDACK MOUNTAINS OF NEW YORK BY
EARLY THIS AFTERNOON...AND MOVE INTO THE CHAMPLAIN VALLEY AND NORTHERN
VERMONT BY MID TO LATE AFTERNOON.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
GREATER THAN 70 MPH...LARGE HAIL...DANGEROUS LIGHTNING...AND VERY
HEAVY RAINFALL. AN ISOLATED TORNADO COULD BE POSSIBLE IN A FEW OF
THE STRONGER STORMS.

IN ADDITION...FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS
THE HIGHER TERRAIN OF NORTHERN NEW YORK AND PARTS OF WESTERN AND
NORTHERN VERMONT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.
Special weather statement, May 26, 9:15 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 AM EDT THU MAY 26 2011

NYZ026-027-029-030-087-261515-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
1015 AM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT ST. LAWRENCE AND WESTERN
FRANKLIN COUNTIES...

AT 1013 AM EDT...A STRONG THUNDERSTORM WAS NEAR FOWLER...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
TALCVILLE...EDWARDS...SOUTH RUSSELL...RUSSELL...SOUTH COLTON...WEST
PIERREPONT...PARISHVILLE...STARK...NICHOLVILLE...HOPKINTON...ST.
REGIS FALLS...DICKINSON...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/BURLINGTON FOR FUTHER UPDATES ON THIS WEATHER
SITUATION.

LAT...LON 4492 7440 4429 7424 4410 7519 4424 7552
      4425 7552 4442 7548
Special weather statement, May 26, 9:55 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1055 AM EDT THU MAY 26 2011

NYZ029-087-261600-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
1055 AM EDT THU MAY 26 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. LAWRENCE COUNTY...

AT 1048 AM EDT...STRONG THUNDERSTORMS WERE NEAR PHILADELPHIA...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE
WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID
RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
FOWLER...TALCVILLE...EDWARDS...SOUTH RUSSELL...DEGRASSE...RUSSELL...
STARK...SOUTH COLTON...CARRY FALLS RESERVOIR...PARISHVILLE...LAKE
OZONIA...NICHOLVILLE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

LAT...LON 4472 7461 4465 7459 4411 7455 4405 7509
      4429 7562

The radar

The Ft Drum radar (KTYX), 68 km away, was scanning. The volume nearest the first event began at 15:24 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, St. Lawrence

When
May 26, 10:25 AM EST
Where
St. Lawrence County, 0.49 mi W of Shawsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.270, -75.210

Quarter size hail and estimated wind gust over 60 mph with several large branches downed reported by trained spotter.

Thunderstorm Wind, St. Lawrence

When
May 26, 10:25 AM EST
Where
St. Lawrence County, 0.49 mi W of Shawsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.270, -75.210

Estimated 60+ mph wind gust which caused several large limbs/branches down as well as quarter size hail.

Hail, Clinton

When
May 26, 11:50 AM EST
Where
Clinton County, 0.49 mi E of Saranac
Measured
0.75 in hail
Reported by
Public
Coordinates
44.650, -73.740

Dime size hail and tree limbs downed by thunderstorm winds.

Thunderstorm Wind, Clinton

When
May 26, 11:50 AM EST
Where
Clinton County, 0.49 mi E of Saranac
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.650, -73.740

Several tree limbs downed by thunderstorm winds as well as dime size hail.

Hail, Clinton

When
May 26, 12:20 PM EST
Where
Clinton County, 0.49 mi W of Schuyler Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.630, -73.560

Quarter inch size hail reported.

Hail, Clinton

When
May 26, 12:28 PM EST
Where
Clinton County, Peru
Measured
1 in hail
Reported by
Public
Coordinates
44.580, -73.530

Quarter size hail reported.

Hail, Clinton

When
May 26, 12:41 PM EST
Where
Clinton County, Peru
Measured
1.25 in hail
Reported by
Public
Coordinates
44.580, -73.530

Half-dollar size hail reported.

Hail, Essex

When
May 26, 3:06 PM EST
Where
Essex County, 1.2 mi SE of Bloomingdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.410, -74.080

Penny size hail reported.

Hail, Essex

When
May 26, 3:17 PM EST
Where
Essex County, 0.85 mi SE of Bloomingdale
Measured
0.75 in hail
Reported by
Public
Coordinates
44.410, -74.090

Dime size hail reported.

Hail, Franklin

When
May 26, 3:25 PM EST
Where
Franklin County, 1.47 mi NNW of Upper Saranac
Measured
1 in hail
Reported by
Public
Coordinates
44.370, -74.330

Quarter size hail reported.

Hail, Franklin

When
May 26, 3:30 PM EST
Where
Franklin County, 2.55 mi NE of Floodwood
Measured
0.75 in hail
Reported by
Public
Coordinates
44.360, -74.370

Dime to penny size hail reported.

Hail, Essex

When
May 26, 4:55 PM EST
Where
Essex County, 0.5 mi W of Port Henry
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
44.050, -73.460

Dime size hail reported by local public works department.

Hail, Essex

When
May 26, 6:10 PM EST
Where
Essex County, 0.5 mi W of Moriah
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.050, -73.510

Quarter size hail reported by Moriah Fire Department.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312884, 312897, 312885, 312896, 312886, 312887, 312888, 312890, 312891, 312892, 312893, 312894, 312895.